MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-425-25
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/14/2025
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that during the aneurysm surgery, after normal hydration, the tip was not opened when the ped was deployed.The surgery was continued with a new microcatheter and ped being used instead, and the patient was fine.The pipeline was used for an indication that is approved (on-label).The reported devices and any accessory devices were prepared and the catheter was flushed as indicated in the instructions for use (ifu).No patient symptoms or complications were associated with this event.The patient was undergoing surgery for blood flow-directed dense mesh stent for the treatment of aneurysms of a saccular, unruptured c6 aneurysm with a max diameter of 4.85mm and a 4.2mm neck diameter.Landing zone: distal: 3.95mm and proximal: 4.25mm.Patient's vessel tortuosity was minimal-moderate.Access vessel was the femoral artery with a 6.5mm diameter.Unknown if dapt (dual antiplatelet treatment) was administered.The angiographic result post procedure showed smooth blood flow.
 
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received.The cause of the failure to open was undetermined.The pipeline did not open at the distal section.The pipeline was not placed in a vessel bend when it failed to open.It was unknown whether there were any additional steps or other devices attempted to open the pipeline or any device issues with the phenom.It was clarified that the vessel tortuosity was minimal.
 
Additional Manufacturer Narrative
Product analysis as found condition: the pipeline flex shield device and phenom 27 catheter were returned for analysis, inside a sealed biohazard bag, and inside a shipping box.The pipeline flex shield braid returned stuck inside the phenom 27 catheter hub.Damaged location details: the pipeline flex shield¿s tip coil is in good condition.The distal and proximal dps restraints and dps sleeves were found to be intact, with no signs of damage.The distal wire was observed to be broken proximal to the proximal dps restraints.No defects were found on the re-sheathing marker and re-sheathing pad.The distal hypotube was observed to be stretched.The braid¿s distal and proximal ends were open and frayed.The middle part was fully open.No bends or kinks were found on the pusher wire.No other anomalies were found.Testing/analysis: the pipeline flex shield device braid was removed from the phenom 27 catheter hub without issues.The broken end of the distal wire was sent out for scanning electron microscopy (sem) failure analysis testing.The sem results indicate that the fractured end failed via torsional overload.Conclusion: based on the reported information and device analysis, the customer¿s ¿failure/incomplete to open at distal¿ complaint could not be confirmed, as the returned pipeline flex shield braid¿s distal and proximal ends were open and frayed.However, the root cause of the failure to open could not be determined.Possible causes include vessel tortuosity, the user deploying the braid in the vessel bend, and a damaged braid.In this event, the customer stated that the vessel tortuosity was minimal, and the device was not placed in a vessel bend, ruling out vessel tortuosity and the user deploying the braid in the vessel bend as potential causes.Therefore, a damaged braid could have contributed to the failure to open.The braid can be damaged due to over-manipulation, re-sheathing more than two times, deployment technique, delivering or retracting the delivery wire against resistance, or deploying or re-sheathing against resistance.However, the cause of the braid damage could not be determined.Additionally, the distal wire of the returned pipeline flex shield device was broken proximally from the proximal dps restraints.The broken end failed via torsional overload.Possible causes of the break failure could include over-manipulation and twisting.In addition, the damage observed on the hypotube (stretched) and braid (fraying) indicates that a high force was applied.The damage likely occurred when the customer attempted to advance the pipeline flex shield device through the phenom 27 catheter against resistance.Possible resistance causes include a lack of a continuous flush with heparinized saline during delivery.However, the cause of the resistance could not be determined.Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key22554904
Report Number2029214-2025-01644
Device Sequence Number18551224
Product Code OUT
UDI-Device Identifier00763000284466
UDI-Public(01)00763000284466(17)270809(10)B771730
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-425-25
Device Catalogue NumberPED2-425-25
Device Lot NumberB771730
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2025
Supplement Date Received by Manufacturer07/22/2025
09/22/2025
Initial Report FDA Received Date07/21/2025
Supplement Report FDA Received Date08/19/2025
10/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/09/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexFemale